Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 183, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 26, 2001, 7:46 PM MDT for Billings County, Golden Valley County, North Dakota. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 26, 2001, 7:46 PM MDT (01:46 UTC)
- Expired
- Jul 26, 2001, 8:45 PM MDT
- In force
- 59 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Billings County, ND, Golden Valley County, ND
The radar
The Bismarck radar (KBIS), 228 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 7:46 PM MDT | Hail 0.75 | Golva, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 26, 7:00 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.8 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1482 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 270147 SVRBIS NDC007-033-270245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 746 PM MDT THU JUL 26 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 845 PM MDT * AT 746 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF SENTINEL BUTTE...OR ABOUT 49 MILES NORTHWEST OF BOWMAN...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SENTINEL BUTTE AT 800 PM MDT MEDORA AT 825 PM MDT FRYBURG AT 840 PM MDT HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT THURSDAY EVENING FOR NORTHWEST NORTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM MDT FRIDAY MORNING FOR WESTERN NORTH DAKOTA. LAT...LON 4717 10401 4668 10399 4680 10331 4724 10335 RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:00 PM MDT, 5 hours 46 minutes earlier.
Area forecast discussion, Jul 26, 2:00 PM MDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 PM CDT THU JUL 26 2001 UPPER LEVEL SHORT WAVE WILL MOVE OVER THE AREA TONIGHT AND FRIDAY AND THE ASSOCIATED SURFACE LOW WILL MOVE SLOWLY EAST WITH IT. WITH DEWPOINTS IN THE 60S AND PLENTY OF PW LOOKS TSTMS WITH HEAVY RAIN ARE LIKELY AS CONVECTION NOW IN CENTRAL AND EASTERN MONTANA MOVES EAST WITH THE SHORT WAVE. ISOLATED FLOODING FROM TSTORMS IS POSSIBLE BUT WILL NOT ISSUE FLASH FLOOD WATCH AT THIS TIME. LOOKS LIKE THERE WILL BE A BRIEF BREAK IN THE THUNDERSTORM ACTIVITY SATURDAY AS A SHORT WAVE RIDGE MOVES OVER THE STATE AND DEWPOINTS FALL AS A HIGH PRESSURE SYSTEM MOVES THROUGH SOUTHERN CANADA...BUT WITH A NEW UPPER LEVEL TROUGH BECOMING INTRENCHED OVER THE WESTERN US THE REST OF THE WEEK WILL BE A REPEAT OF THE LAST WEEK...SCATTERED THUNDERSTORMS...SOME SEVERE WITH TEMPS NEAR NORMAL. .BIS...NONE. TSW
In the hours before
Special weather statement, Jul 26, 3:46 PM MDT, 4 hours before
NDZ001-009-017-262245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 446 PM CDT (346 PM MDT) THU JUL 26 2001 AT 440 PM CDT RADAR IN WILLISTON INDICATED AN AREA OF THUNDERSTORMS APPROACHING FROM NORTHEAST MONTANA. THESE THUNDERSTORMS ARE MOVING TO THE EAST AT 20 TO 25 MPH. HEAVY RAIN...GUSTY WINDS AND OCCASIONAL LIGHTNING ARE THE MAIN THREAT WITH THESE PARTICULAR STORMS...HOWEVER DIVIDE...WILLIAMS AND MCKENZIE COUNTICES STILL REMAIN UNDER A SEVERE THUNDERSTORM WATCH UNTIL 10 PM CDT. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST. RV
Special weather statement, Jul 26, 6:58 PM MDT, 48 minutes before
NDZ001-009-017-270155- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 757 PM CDT (657 PM MDT) THU JUL 26 2001 AT 750 PM CDT RADAR IN WILLISTON INDICATED A LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM NEAR THE EASTERN BURKE COUNTY LINE TO THE SOUTHWEST THROUGH SOUTHEASTERN WILLIAMS COUNTY AND THEN EASTERN AND SOUTHEASTERN MCKENZIE COUNTY. THIS LINE OF STORMS EXTENDS AS FAR SOUTHWEST AS SOUTHEASTERN MONTANA. THERE HAS BEEN LITTLE MOVEMENT TO THIS LINE OVER SOUTHEASTERN WILLIAMS AND EASTERN MCKENZIE COUNTY OVER THE PAST HOUR. SOME OF THE HEAVIEST PRECIPITATION IS OCCURING IN SOUTHEASTERN MCKENZIE COUNTY NEAR THE GRASSY BUTTE AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT THROUGH 10 PM CDT FOR DIVIDE...WILLIAMS AND MCKENZIE COUNTIES. A FLASH FLOOD WATCH REMAINS IN EFFECT THORUGH 7AM CDT FRIDAY MORNING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE WEATHER SOURCE FOR THE LATEST INFORMATION. RV
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:21 PM MDT | Severe Thunderstorm Warning | BIS | Morton | 54 min |
| Jul 26, 8:06 PM MDT | Tornado Warning | BIS | Grant | 24 min |
| Jul 26, 8:26 PM MDT | Flash Flood Warning | BIS | Bowman, Grant, Hettinger | 3 hr |
| Jul 26, 8:39 PM MDT | Tornado Warning | BIS | Grant | 51 min |
| Jul 26, 9:15 PM MDT | Flash Flood Warning | BIS | Bottineau | 3 hr |
| Jul 26, 9:31 PM MDT | Flash Flood Warning | BIS | Burleigh, Morton | 3 hr |
| Jul 26, 10:17 PM MDT | Flash Flood Warning | BIS | Rolette | 3 hr |
| Jul 26, 11:18 PM MDT | Flash Flood Warning | BIS | Burleigh, Grant, Hettinger, Morton | 6 hr |
| Jul 27, 12:02 AM MDT | Flash Flood Warning | BIS | Bottineau, Rolette | 5 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.